Assessment of drug-induced proarrhythmias due to pilsicainide in patients with atrial tachyarrhythmias

Journal of Arrhythmia. 2016;32(6):468-473 DOI 10.1016/j.joa.2016.03.004

 

Journal Homepage

Journal Title: Journal of Arrhythmia

ISSN: 1880-4276 (Print); 1883-2148 (Online)

Publisher: Wiley

Society/Institution: Japanese Heart Rhythm Society

LCC Subject Category: Medicine: Internal medicine: Specialties of internal medicine: Diseases of the circulatory (Cardiovascular) system

Country of publisher: Australia

Language of fulltext: English

Full-text formats available: PDF, HTML

 

AUTHORS


Hideki Koike, MD

Tadashi Fujino, MD, PhD

Makiko Koike, MD

Shintaro Yao, MD

Masaya Shinohara, MD

Ken Kitahara, MD, PhD

Toshio Kinoshita, MD, PhD

Hitomi Yuzawa, MD

Takeya Suzuki, MD, PhD

Hideyuki Sato, MD

Shunji Fukunaga, MD

Kenzaburo Kobayashi, MD, PhD

Takanori Ikeda, MD, PhD, FJCC

EDITORIAL INFORMATION

Blind peer review

Editorial Board

Instructions for authors

Time From Submission to Publication: 45 weeks

 

Abstract | Full Text

Background: Pilsicainide, a pure Na+ channel blocker, is a popular antiarrhythmic drug for the management of atrial tachyarrhythmias (AT), in Japan. However, serious drug-induced proarrhythmias (DIPs) may unexpectedly occur. We assessed the clinical background of AT patients presenting with DIPs caused by pilsicainide. Methods: This study retrospectively enrolled 874 consecutive patients (543 men, 63.6±15.3 years old, and 57.9±16.5 kg of body weight), who were orally administered pilsicainide for AT management. We evaluated the relationship between DIPs and serum pilsicainide concentration, renal dysfunction (estimate glomerular filtration rate, eGFR), and electrocardiogram (ECG) parameters. Results: Among the patients, 154 (17.6%) had renal dysfunction (eGFR<50 mL/min), including 12 (1.4%) on hemodialysis. DIPs were present in 10 patients (1.1%): all had renal dysfunction, and one was on hemodialysis. The eGFR in DIP patients was significantly lower than that in the non-DIP patients (32.2±15.1 vs. 68.4±22.1 mL/min, p<0.001). Among the clinical factors measured, only renal dysfunction (eGFR<50 mL/min) was significantly associated with DIPs (OR 44.6; 95% CI 5.61–335.0, p<0.001). Interestingly, among the ECG parameters, the corrected QT (QTc) intervals in DIP patients were longer than those in non-DIP patients (555.8±37.6 vs. 430.7±32.6 ms, p<0.001). As pilsicainide concentration increased, both QRS and QTc intervals prolonged. The latter were improved by discontinuing pilsicainide administration, and additional treatments. Conclusions: DIPs caused by pilsicainide administration were strongly associated with renal dysfunction. Hence, confirmation of renal function would be necessary prior to and/or during the pilsicainide administration.